Alert archive / South Carolina / Tornado Warnings in 2019
Tornado Warning 17, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Apr 19, 2019, 2:26 PM EDT for Clarendon County, Orangeburg County, Sumter County, South Carolina. It was in force for 34 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2019, 2:26 PM EDT (18:26 UTC)
- Expired
- Apr 19, 2019, 3:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clarendon County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 2:27 PM EDT | TSTM WND DMG | 9 Ese Summerton, SC | BROADCAST MEDIA RELAYED A REPORT FROM THE HOME DESTROYED, AND SEVERAL TURES DAMAGED, ALONG WITH SEVERAL ED, ON PATRIOT RD CLOSE TO LEMON STIMATED. |
| Apr 19, 2:27 PM EDT | TSTM WND DMG | 9 Ese Summerton, SC | BROADCAST MEDIA RELAYED A REPORT FROM THE PUBLIC OF A HOME DESTROYED, AND SEVERAL OTHER STRUCTURES DAMAGED, ALONG WITH SEVERAL TREES SNAPPED, ON PATRIOT RD CLOSE TO LEMON AVE. TIME ESTIMATED. |
| Apr 19, 2:29 PM EDT | TSTM WND DMG | 9 Ese Summerton, SC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 9 ESE SUMMERTON. TREES DOWN AND STRUCTURAL DAMAGE TO APPROXIMATELY 41 HOMES TO INCLUDE 2 POSSIBLY DESTROYED IN THE VICINITY OF PATRIOT ROAD, BEAVER DRIVE AND MALIBU DRIVE. TIME ESTIMATED BY RADAR. |
| Apr 19, 2:29 PM EDT | TSTM WND DMG | 9 Ese Summerton, SC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 9 ON. TREES DOWN AND STRUCTURAL PPROXIMATELY 41 HOMES TO INCLUDE DESTROYED IN THE VICINITY OF D, BEAVER DRIVE AND MALIBU DRIVE. TED BY RADAR. |
| Apr 19, 2:29 PM EDT | TSTM WND DMG | 9 Ese Summerton, SC | TREES DOWN AND STRUCTURAL DAMAGE REPORTED ON BEAVER DRIVE. TIME ESTIMATED BY RADAR. |
| Apr 19, 2:29 PM EDT | TORNADO | 9 Se Summerton, SC | THE FIRST POINT OF DAMAGE WAS FOUND AT CAMP BOB COOPER WHERE THERE WERE MULTIPLE TREES DOWN ACROSS THE CAMP. THERE WAS ALSO DAMAGE TO TWO DOCKS AND MINOR ROOF DAMAGE TO ONE OF THE CABINS. THE TORNADO MOVED ACROSS A COVE ON LAKE MARION TO LESESNE DRIVE. THERE W |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 10:44 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WFUS52 KCAE 191826
TORCAE
SCC027-075-085-191900-
/O.NEW.KCAE.TO.W.0017.190419T1826Z-190419T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
226 PM EDT Fri Apr 19 2019
The National Weather Service in Columbia has issued a
* Tornado Warning for...
Clarendon County in central South Carolina...
Central Sumter County in central South Carolina...
Eastern Orangeburg County in central South Carolina...
* Until 300 PM EDT.
* At 226 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Eastern Lake Marion, or 14 miles south of Manning,
moving north at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Santee Cooper Regional Airport around 235 PM EDT.
Manning around 240 PM EDT.
Alcolu around 245 PM EDT.
Other locations impacted by this tornadic thunderstorm include Davis
Station, Brogdon, Foreston, Gable and Turbeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning includes portions of Lake Marion. Boaters, move
to shore and take shelter on the lowest floor of the closest sturdy
building!
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8011
3350 8012 3348 8015 3346 8013 3346 8015
3345 8015 3346 8016 3345 8017 3345 8020
3344 8020 3345 8022 3344 8022 3345 8032
3392 8028 3387 7989
TIME...MOT...LOC 1826Z 198DEG 52KT 3349 8024
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$3 follow-up statements
020
WWUS52 KCAE 191836
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
236 PM EDT Fri Apr 19 2019
SCC075-191845-
/O.CAN.KCAE.TO.W.0017.000000T0000Z-190419T1900Z/
Orangeburg SC-
236 PM EDT Fri Apr 19 2019
...THE TORNADO WARNING FOR EASTERN ORANGEBURG COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.
LAT...LON 3382 7992 3377 7999 3372 7997 3357 8013
3360 8022 3391 8020 3387 7989
TIME...MOT...LOC 1835Z 200DEG 53KT 3363 8017
$$
SCC027-085-191900-
/O.CON.KCAE.TO.W.0017.000000T0000Z-190419T1900Z/
Clarendon SC-Sumter SC-
236 PM EDT Fri Apr 19 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHEASTERN CLARENDON AND EASTERN SUMTER COUNTIES...
At 235 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Santee Cooper Regional Airport, or near Manning,
moving north at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. This storm has a history of
producing damage.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Clarendon and eastern Sumter Counties, including the
following locations... Gable and Turbeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Report tornadoes, large hail, damaging winds or flooding directly to
the Columbia National Weather Service at 803-234-
4115 when it is safe to do so. You can also send reports by Facebook
or Twitter to NWSColumbia or by e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3357 8013
3360 8022 3391 8020 3387 7989
TIME...MOT...LOC 1835Z 200DEG 53KT 3363 8017
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JAQ335
WWUS52 KCAE 191843
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
243 PM EDT Fri Apr 19 2019
SCC027-085-191900-
/O.CON.KCAE.TO.W.0017.000000T0000Z-190419T1900Z/
Clarendon SC-Sumter SC-
243 PM EDT Fri Apr 19 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHEASTERN CLARENDON AND CENTRAL SUMTER COUNTIES...
At 243 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Alcolu, or near Manning, moving north at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Turbeville and Gable.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3364 8009
3366 8017 3391 8020 3387 7989
TIME...MOT...LOC 1843Z 198DEG 52KT 3374 8013
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$460
WWUS52 KCAE 191855
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
255 PM EDT Fri Apr 19 2019
SCC027-085-191900-
/O.CON.KCAE.TO.W.0017.000000T0000Z-190419T1900Z/
Clarendon SC-Sumter SC-
255 PM EDT Fri Apr 19 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
NORTHEASTERN CLARENDON AND CENTRAL SUMTER COUNTIES...
At 250 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Woods Bay State Park, or 12 miles
northeast of Manning, moving north at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Turbeville and Gable.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3382 7992 3377 7999 3375 8000 3374 8007
3376 8015 3391 8020 3387 7989
TIME...MOT...LOC 1850Z 198DEG 52KT 3384 8009
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Apr 19, 1:35 PM EDT, 51 minutes earlier.
Area forecast discussion, Apr 19, 1:35 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
135 PM EDT Fri Apr 19 2019
.SYNOPSIS...
A strong cold front crossing the region will bring strong to
severe thunderstorms to the area today. Much cooler air will
move into the area behind the front Saturday with temperatures
moderating Sunday into the middle of next week as high pressure
resides over the region. The next chance of showers will be
Wednesday and Thursday as a weak front nears the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
Highly amplified pattern with an upper low cutting off over the
lower Mississippi Valley today. A surface cold front is
currently moving through Georgia, and will push across south
Carolina this evening. The squall line has moved through the
CSRA, and will continue east across the Midlands through the
afternoon. Strong instability and shear have contributed to an
enhanced risk for severe weather, especially as the line moves
into the eastern half of the Midlands. The squall line will
likely will be accompanied by increasing potential for damaging
wind gusts, and even brief tornadoes. The Storm Prediction
Center has issued a Tornado Watch through 6 PM. The threat for
severe weather will end this evening as the squall line moves
east of the area. However, showers with embedded thunderstorms
could remain possible through the night as the upper low moves
into the region.
A strong pressure gradient over the region will bring windy
conditions, and a Lake Wind Advisory is in effect through
midnight.
High temperatures have likely already been reached today, and
significant cloud cover will limit further heating. Temperatures
will fall overnight, with morning lows expected to be in the
upper 40s to low 50s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will build over the region this weekend bringing
cooler and drier conditions. An upper low pulling away from the area
will provide cold air aloft especially across north and
northwest SC through Saturday. Diurnal heating and lingering
moisture may be enough for an isolated shower so have mention of
slight chance pops northwest areas. Breezy conditions will
persist through early Saturday evening before the pressure
gradient begins to relax. Below normal temperatures early in the
period, moderating Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
ECMWF and GFS models forecast high pressure across the region
through Wednesday with temperatures continuing to warm each day.
This will keep dry conditions in place with mostly clear skies
through mid week. By Thursday, the GFS model hints at a positive
tilted trof moving into the region...the 19/00z ECMWF run shows this
as a stronger feature. Moisture will be questionable by mid week and
current forecast keeps pops just under the slight chance threshold.
Temperatures through the long term will be in the low to mid 80s.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR cigs affecting the TAF sites as showers and
thunderstorms move in ahead of a cold front. Gusty winds have
also developed and will continue through the end of the TAF
period.
A line of showers and thunderstorms has moved through AGS/DNL,
and will impact CAE/CUB and OGB through 21Z. Strong wind shear
will be associated with the front supporting a few organized
thunderstorms. There will be possibility of damaging winds, and
isolated hail and tornadoes, but at this time there is low
confidence that there will be any significant impact at the
terminals. Behind this initial band of convect, convergence
near the front and cooling aloft supports a continued shower
chance through at least this afternoon. Showers are also
possible again on Saturday, but not enough confidence in the
forecast coverage to include mention at this time.
May see some improvement in cigs this evening once the cold
front moves east, however convergence and low level moisture
associated with the upper level low may continue MVFR cigs
through the night. VFR conditions should return by Saturday
afternoon.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds will
continue into Saturday evening. The next chance for rain and
restrictions is Thursday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EDT tonight for GAZ040-
063>065-077.
SC...Lake Wind Advisory until midnight EDT tonight for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Apr 19, 4:22 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 422 AM EDT Fri Apr 19 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 200830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 422 AM EDT Fri Apr 19 2019 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. A strong cold front will cross the area today. Severe thunderstorms producing damaging wind gusts and isolated tornadoes are possible ahead of the front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 19, 1:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
148 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND DMG 10 SE LINCOLNTON 33.71N 82.34W
04/19/2019 LINCOLN GA LAW ENFORCEMENT
TREE DOWN ON POWER LINE - CHEROKEE COUNTRY
CLUB ROAD.
&&
DALocal storm report, Apr 19, 2:17 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND GST 2 S ORANGEBURG 33.46N 80.86W
04/19/2019 M60 MPH ORANGEBURG SC ASOS
PEAK WIND GUST OF 60 MPH AT ORANGEBURG
MUNICIPAL AIRPORT.
&&
RCLocal storm report, Apr 19, 2:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 3 NNE BROOKDALE 33.56N 80.82W
04/19/2019 ORANGEBURG SC LAW ENFORCEMENT
SCHP REPORTS TREES DOWN ON I26 FROM MILE
MARKERS 145-165.
&&
DALocal storm report, Apr 19, 2:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 3 SE COLUMBIA 33.97N 81.00W
04/19/2019 M52 MPH RICHLAND SC ASOS
PEAK WIND GUST OF 52 MPH AT JIM HAMILTON-LB
OWENS AIRPORT.
&&
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 12:35 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 55 min |
| Apr 19, 12:37 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 23 min |
| Apr 19, 1:17 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 58 min |
| Apr 19, 1:29 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 61 min |
| Apr 19, 1:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 53 min |
| Apr 19, 1:54 PM EDT | Tornado Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg, Sumter | 36 min |
| Apr 19, 1:55 PM EDT | Tornado Warning | CAE | Fairfield, Newberry | 25 min |
| Apr 19, 2:20 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 40 min |
| Apr 19, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 57 min |
| Apr 19, 2:36 PM EDT | Tornado Warning | CAE | Kershaw, Lee, Sumter | 24 min |
| Apr 19, 2:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Clarendon, Kershaw, Lancaster, Lee, Sumter | 57 min |
| Apr 19, 2:55 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 16 min |
| Apr 19, 2:59 PM EDT | Special Weather Statement | CAE | McCormick | 46 min |
| Apr 19, 3:46 PM EDT | Special Weather Statement | CAE | Edgefield, Saluda | 59 min |
| Apr 19, 4:40 PM EDT | Special Weather Statement | CAE | Edgefield, Newberry, Saluda | 50 min |
| Apr 19, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 36 min |
| Apr 19, 6:18 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 27 min |
| Apr 19, 6:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 56 min |
| Apr 19, 7:40 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Richland | 20 min |
Nearby
Tornado Warnings in South Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.